Q:

12/30/2018
35 year-old woman with fatigue, joint pain, and heliotrope rash. Past medical history remarkable for allergic rhinitis controlled with Flonase and Loratadine. The rheumatologist started the patient on Plaquinel for seronegative inflammatory disease. Patient reported on and off tongue tingling within the first week of using the drug. She continued using the medication because no other symptoms of allergy developed and the drug was providing relief from symptoms. Five weeks after starting the drug, she experienced facial swelling. Prednisone resolved the swelling within a day. No other allergic symptoms. She was not using any other medications. No infectious symptoms. No insect stings or bites. No latex exposure. Plaquenil was stopped at the same time Prednisone given. Is there a skin test for Plaquenil? Could a challenge to the drug be done? The package insert lists angioedema a potential risk but does not give any indication if it can be delayed weeks after start of drug. All the literature I could find was about using Plaquenil as a treatment for urticarial/angioedema rather the being the cause of angioedema. Patient does not want to use other medications such as methotrexate and prefers to use Plaquenil again.

A:

Hydroxychloroquine is very well tolerated with the most common side effect related to increased pigmentation, both in the skin but more importantly in the retina (see Ask the Expert questions below). This pigmentation generally requires extended therapy before developing. Hydroxychloroquine has been rarely associated with drug reaction with eosinophilia and systemic symptoms (DRESS), but this would not resolve quickly with discontinuation and corticosteroid therapy. (1) In addition, phototoxic and photoallergic dermatitis rarely occur. (1)

Hydroxychloroquine’s mechanism of action is not completely clear, but ii is likely related to Toll receptors. I am not aware of any interaction with bradykinin and bradykinin associated angioedema. The response to prednisone and rapidity of response suggests that the swelling is histamine dependent. I suspect that the angioedema is unrelated to the tingling of the tongue or the hydroxychloroquine. Since the disease being treated successfully is serious, I do not feel you must discontinue the hydroxychloroquine.

I think a challenge with half the regular dose is a consideration since there is no immediate reaction history and IgE mediated sensitivity is highly unlikely. There is an increase in autoimmune disease with complement abnormalities and complement split products could increase risk of mast cell degranulation. You may want to check for partial C4 deficiency or C2 deficiency but this would not change my opinion with respect to the use of hydroxychloroquine. Autoimmune disease has been associated with facial angioedema without hydroxychloroquine. (2) However, this angioedema may be related to an acquired deficiency in C1 esterase inhibitor activity or hypercoagulability with venal cava obstruction and is not consistent with your patient’s presentation. One report describes 4.6% of 520 SLE patients followed for 13 years experienced facial angioedema with a variety of mechanisms (3).

In summary, I do not believe the swelling of the tongue is an immunologic reaction to the hydroxychloroquine. I would challenge in your clinic, if your patient agrees, with a single tablet of hydroxychloroquine (200 mg) and observe for 2 hours. A CBC, C1 esterase functional activity, CH50, C4 and C3 might be a consideration prior to the challenge and repeat if swelling occurs. If no symptoms, I would treat with one tablet a day for several weeks to determine if sufficient to control symptoms without angioedema. If autoimmune symptoms are not sufficiently controlled, I would increase the dose to twice daily. You may consider maintaining H1 inhibitors during the treatment but I would only consider if the delayed angioedema reoccurs.

1. Solensky R, Khan DA. Drug Allergy: An updated practice parameter. Ann Allergy Asthma Immunol 2010;105:e28,55
2. Christodoulou, Christodoulos S., and Joseph D. Diaz. "Recurrent facial angioedema with elevated antinuclear antibodies." Annals of Allergy, Asthma & Immunology 79.5 (1997): 397-401.
3. Tuffanelli DL, Dubois EL. Cutaneous manifestations of systemic lupus erythematosus. Arch Dermatol 1964;90: 377–86.

5/13/2015
Can you tell me if there is any way to determine if a patient has had a true reaction to Plaquenil? Is there any test that we could do?

Hydroxychloroquine does not usually result in allergic or allergic-like adverse reactions although it is associated with side effects of retinal and skin pigmentation. Other extremely rare reactions to oral therapy with hydroxychloroquine include alopecia, bleaching of hair, bullous skin eruptions including toxic epidermal necrolysis, photosensitivity reactions, exfoliation, flare of psoriasis, exacerbation of porphyria, agranulocytosis, hemolytic anemia (particularly if glucose-6 phosphate deficiency). None of these adverse effects are IgE mediated and most are idiosyncratic. Therefore, there is no test to confirm a “true reaction”, other than an assay for G6PD if your patient experienced anemia. There are reports of bronchospasm, urticaria and pruritus in the package insert but the mechanism for these reactions is not known.

In summary, there is no confirmatory test for hydroxychloroquine reaction. Progressive dose challenge or measuring G6PD would be my only suggestions. I would avoid the therapy if the reaction was severe and particularly if there is a preceding history of psoriasis, porphyria or liver disease.

I hope this information is of some help to you and your patient.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter